Advanced Search
MyIDEAS: Login

A consistent estimator for the binomial distribution in the presence of "incidental parameters": an application to patent data

Contents:

Author Info

  • Machado, Matilde P.

Abstract

In this paper a consistent estimator for the Binomial distribution in the presence of incidental parameters, or fixed effects, when the underlying probability is a logistic function is derived. The consistent estimator is obtained from the maximization of a conditional likelihood function in light of Andersen's work. Monte Carlo simulations show its superiority relative to the traditional maximum likelihood estimator with fixed effects also in small samples, particularly when the number of observations in each cross-section, T, is small. Finally, this new estimator is applied to an original dataset that allows the estimation of the probability of obtaining a patent.

(This abstract was borrowed from another version of this item.)

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.sciencedirect.com/science/article/B6VC0-48HY0DC-7/2/ab4c9b9f5842e7f3a68887d811810389
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by Elsevier in its journal Journal of Econometrics.

Volume (Year): 119 (2004)
Issue (Month): 1 (March)
Pages: 73-98

as in new window
Handle: RePEc:eee:econom:v:119:y:2004:i:1:p:73-98

Contact details of provider:
Web page: http://www.elsevier.com/locate/jeconom

Related research

Keywords:

Other versions of this item:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Aigner, Dennis J. & Hsiao, Cheng & Kapteyn, Arie & Wansbeek, Tom, 1984. "Latent variable models in econometrics," Handbook of Econometrics, in: Z. Griliches† & M. D. Intriligator (ed.), Handbook of Econometrics, edition 1, volume 2, chapter 23, pages 1321-1393 Elsevier.
  2. J. Pfanzagl, 1993. "On the consistency of conditional maximum likelihood estimators," Annals of the Institute of Statistical Mathematics, Springer, vol. 45(4), pages 703-719, December.
  3. Machado, Matilde P., 2004. "A consistent estimator for the binomial distribution in the presence of "incidental parameters": an application to patent data," Journal of Econometrics, Elsevier, vol. 119(1), pages 73-98, March.
  4. Manuel Arellano, 2003. "Discrete choices with panel data," Investigaciones Economicas, Fundación SEPI, vol. 27(3), pages 423-458, September.
  5. Lancaster, Tony, 2000. "The incidental parameter problem since 1948," Journal of Econometrics, Elsevier, vol. 95(2), pages 391-413, April.
  6. Machado, Matilde P., 2001. "Dollars and performance: treating alcohol misuse in Maine," Journal of Health Economics, Elsevier, vol. 20(4), pages 639-666, July.
  7. Jerry A. Hausman & Bronwyn H. Hall & Zvi Griliches, 1984. "Econometric Models for Count Data with an Application to the Patents-R&D Relationship," NBER Technical Working Papers 0017, National Bureau of Economic Research, Inc.
  8. H. Mantel & V. Godambe, 1993. "Estimating functions for conditional inference: Many nuisance parameter case," Annals of the Institute of Statistical Mathematics, Springer, vol. 45(1), pages 55-67, March.
  9. Chamberlain, Gary, 1980. "Analysis of Covariance with Qualitative Data," Review of Economic Studies, Wiley Blackwell, vol. 47(1), pages 225-38, January.
  10. Archibugi, Daniele & Pianta, Mario, 1992. "Specialization and size of technological activities in industrial countries: The analysis of patent data," Research Policy, Elsevier, vol. 21(1), pages 79-93, February.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Machado, Matilde P., 2004. "A consistent estimator for the binomial distribution in the presence of "incidental parameters": an application to patent data," Journal of Econometrics, Elsevier, vol. 119(1), pages 73-98, March.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:eee:econom:v:119:y:2004:i:1:p:73-98. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.